Oklahoma, 2019

Tornado in Oklahoma, May 17, 2019

May 17, 2019 · NWS AMA · 1 event in 1 county or zone

A dryline moved through parts of the eastern Panhandles the afternoon of the 17th. Moisture (dewpoint temperatures) where much greater ahead of the boundary and instability was high enough for a few storms to form.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

A dryline moved through parts of the eastern Panhandles the afternoon of the 17th. Moisture (dewpoint temperatures) where much greater ahead of the boundary and instability was high enough for a few storms to form. There was sufficient wind shear (good clockwise turning of wind with height in this case) to allow a supercell thunderstorm to rapidly developed as it moved from southern to northern Beaver County, Oklahoma. A few miles south of the Oklahoma / Kansas, a tornado was reported with this supercell as the storm then quickly exited the Oklahoma Panhandle into southern Kansas as the tornado remained over rural, open country.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at May 17, 2:16 PM CST, 4 hours 16 minutes earlier.

Area forecast discussion, May 17, 2:16 PM CST, 4 hours 16 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
316 PM CDT Fri May 17 2019

.SHORT TERM...
The short term forecast for this cycle can be summed up in one
phrase: it's all or nothing.

For the rest of the afternoon and early evening hours, the weather
pattern is both simple and complex. The simple part is the upper
level and surface features are obvious and well behaved. The main
upper level low remains over the great basin, rotating near the
Nevada and Utah border. The surface dryline is pretty much right
where it is supposed to be, bisecting the Panhandles from Guymon
to Amarillo at 19Z. Both the upper low and the surface dryline
are moving as expected, with the dryline expected to continue to
move eastward to near the Texas/Oklahoma border before finally
losing it's eastward push.

While the upper features are obvious, the impacts (or lack
thereof) from today's forecast will come from the things not
easily seen. GOES-16 data shows the subsident air behind the
dryline nicely, so once the dryline mixes east of your location,
your rain chances are over. Interestingly enough, there is a 500mb
jet streak noted in the satellite data just to the west of the
dryline. This subtle feature is picked up by the mesoscale and
convective allowing models as well. The high resolution models are
picking up on additional subsidence along and ahead of the
dryline, with ageostrophic circulations helping to inhibit
convection for most of the area. However, an isolated thunderstorm
or two is still possible, especially if the dryline starts to
bulge. If this is allowed to happen (maybe a 20% chance), the
environment is extremely suitable for supercell thunderstorms and
all the hazards which go along with them. Best timing for such
storms will likely be between 4PM and 6PM, with only limited
chances for thunderstorms afterwards.

After the extreme near term of this forecast, the remainder of the
first two periods remains relatively quiet. There is a small
possibility of some lingering showers or maybe a thunderstorm
early Saturday, especially in the north. However, these will be
short lived, assuming they form at all. Low temperatures tonight
will drop into the mid 50s, with mainly dry conditions. Afternoon
highs on Saturday will rebound to the mid-upper 70s areawide.

Fox

&&

.LONG TERM...
A weak cold front is expected to move through Saturday night into
early Sunday morning as a 700mb low shifts east out of western
KS. The current position of upper level features favors better
moisture and instability just north and east of the Panhandles as
the front moves through, so for now keeping pops below
mentionable. However, the NAM has trended further south with the
moisture axis putting the eastern OK Panhandle in a more favorable
area for thunderstorms (some possibly strong), so will need to
monitor trends closely. Sunday should be mostly tranquil as the
next upper level trough builds into the western CONUS.

Latest model guidance is in good agreement suggesting rich moisture
return Sunday night into Monday morning, with convection possibly
developing before sunrise in a very unstable airmass (latest NAM
hinting at large elevated CAPE early becoming surface based in the
afternoon). Steep mid-level lapse rates with impressive deep layer
bulk shear of 50 to 60 knots will support strong rotating updrafts.
Moreover, severe thunderstorms are possible in the AM hours Monday
for a good chunk of the Panhandles, with large hail being the
initial threat. The early activity should shift northeast through
the morning, with some possibility of clearing during the
afternoon. Stronger upper level dynamics are progged to spread
over the area in the afternoon, and if recovery is achieved a
second round of severe storms would be possible, with all hazards
at play. While at this time there is no indications of a cap, the
timing of some dry air at 700mb could be one limiting factor
(especially in the western half of the area). Also, there is
potential to "over-convect" reducing the potential for discrete
supercells. Even so, 0-3km shear and CAPE are such that QLCS modes
are possible, or broken lines with embedded supercells. PWATs are
also impressive (1.0" - 1.5"), so storms will likely be capable
of very heavy rain and some flash flooding will be a concern,
especially for any locations that see multiple rounds of storms.
Activity should diminish during the evening, shifting more into
OK.

Tuesday is looking like a down day for storms in the Panhandles, but
the pattern will remain favorable for more storm activity during the
middle and end of next week, as the dryline remains in the area
with general southwest flow aloft.

Ward

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                53  77  47  79  56 /  10   0   0   0  50
Beaver OK                  54  80  48  76  52 /  20  10  10   0  40
Boise City OK              46  72  41  75  50 /   0  10   5   0  20
Borger TX                  54  81  48  81  57 /  10   5   0   0  50
Boys Ranch TX              51  78  46  81  55 /   5   5   0   0  40
Canyon TX                  53  80  46  82  55 /  10   0   0   0  50
Clarendon TX               59  80  51  78  58 /  20   5   0   0  40
Dalhart TX                 46  75  41  78  50 /   0   5   0   0  20
Guymon OK                  50  77  45  76  52 /   5  10   5   0  40
Hereford TX                52  78  46  82  55 /   5   0   0   0  50
Lipscomb TX                57  80  49  77  56 /  20  20   5   0  40
Pampa TX                   56  79  49  77  57 /  20   5   0   0  40
Shamrock TX                59  81  51  79  58 /  20  20   5   0  40
Wellington TX              61  83  52  79  58 /  20  20   5   0  40

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

14/7
Hazardous weather outlook, May 17, 2:20 PM CST, 4 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
320 PM CDT Fri May 17 2019

OKZ001>003-TXZ001>020-317-180830-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
320 PM CDT Fri May 17 2019

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...This Afternoon and Tonight.

Isolated thunderstorms are possible this afternoon, mainly across
the eastern half of the Panhandles. If storms are able to develop,
supercell thunderstorms will be likely and all hazards...large hail,
damaging winds, and torndoes would be possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Thunderstorms will be possible Saturday across eastern and northern
parts of the Combined Panhandles. Organized severe thunderstorms
are not anticipated on Saturday.

Chances for thunderstorms resume Sunday night, with chances
increasing Monday and Monday night. Severe thunderstorms will be
possible Monday. Thunderstorms will also be possible Wednesday
through Thursday. Some of these thunderstorms could be severe.
Heavy rains may also occur, possibly leading to localized flooding
or flash flooding.

.SPOTTER INFORMATION STATEMENT...

Limited spotter activation may be needed this afternoon and this
evening.

In the hours before

Special weather statement, May 17, 6:08 PM CST, 24 minutes before
Special Weather Statement
National Weather Service Amarillo TX
708 PM CDT Fri May 17 2019

OKZ003-180030-
Beaver OK-
708 PM CDT Fri May 17 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BEAVER COUNTY UNTIL
730 PM CDT...

At 708 PM CDT, Doppler radar was tracking a strong thunderstorm near
Forgan, or 10 miles north of Beaver, moving northeast at 60 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Beaver, Forgan, Mocane and Floris.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3665 10063 3677 10086 3700 10069 3700 10011
TIME...MOT...LOC 0008Z 212DEG 51KT 3696 10051

DGW

The radar

The Dodge City radar (KDDC), 103 km away, was scanning. The volume nearest the first event began at 00:32 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Beaver

When
May 17, 6:32 PM CST to 6:39 PM CST
Where
Beaver County, 4.68 mi NNW of Forgan to 6.99 mi N of Forgan
Rating
EFU
Path length
2.88 mi
Path width
50 yd
Continued into
Meade, Ks (DDC)
Reported by
Storm Chaser
Coordinates
36.962, -100.564

Based on radar, pictures, reports, and videos, the best estimate was a touchdown around 733 PM CDT and crossed over the OK/KS state line around 735 pm. It then continued for at least another 5 minutes into rural southern KS. No damage was reported as the tornado remained in rough, open country.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2019Every state in 2019This day in weather historyThe tornado archive for Oklahoma, 2019Warnings in Oklahoma, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 826292.